Fulminant toxic epidermal necrolysis induced by pucotenlimab in a patient with lung adenocarcinoma: a case report

Read full text
Authors: Zhen Zhang, Qiqi Tao, Yi-Xiang Wang, J H Lu, Yue Ning
Cited by: 1
References: 14

Abstract

This case report describes a fatal case of toxic epidermal necrolysis (TEN) in a 67-year-old man with stage IIIB lung adenocarcinoma (T 4 N 2 M 0 ), which developed 7 days after a single dose of pucotenlimab, a novel programmed death-1 (PD-1) inhibitor. The full course of thoracic radiotherapy was completed prior to immunotherapy initiation, and no persistent hypersensitivity reactions were documented despite concomitant antibiotic administration throughout this period. The patient presented with scattered erythematous papules that rapidly progressed to extensive epidermal detachment involving approximately 80% of the total body surface area (BSA). A baseline SCORTEN score of 6 calculated within 24 hours of readmission ( Table 1 ) indicated a predicted mortality >90%, and the Naranjo Scale yielded a score of 6 ( Table 2 ), confirming a probable causal association between TEN and pucotenlimab. Acute-phase immunological profiling revealed markedly reduced PD-1 expression on circulating T cells and significantly elevated interleukin-6 (IL-6), providing exploratory evidence for aberrant T-cell activation as a potential pathogenic mechanism. Despite intensive multidisciplinary management with systemic corticosteroids, intravenous immunoglobulin (IVIG) and supportive care, the patient’s condition progressively deteriorated. After written informed consent for withdrawal of life-sustaining treatment was obtained from the patient’s legal next of kin, the patient was discharged on July 31 and succumbed to his illness shortly thereafter. This case highlights the fatal risk of rare severe cutaneous immune-related adverse events (irAEs) associated with PD-1 inhibitors. It also emphasizes the importance of early recognition, prompt discontinuation of further PD-1 inhibitor administration, and timely combination therapy with corticosteroids and etanercept to improve outcomes in high-risk patients.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Cancer Immunotherapy and Biomarkers Chemotherapy-related skin toxicity

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1790323–1790323
Publication date
26 June 2026
Language
EN